Iowa, 2021

Hail and Damaging Winds in Iowa, August 26, 2021

August 26, 2021 · NWS DVN · 10 events in 2 counties and zones

Strong storms developed late Thursday evening across north central IA and moved southeast. These storms quickly became severe and entered Keokuk county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong storms developed late Thursday evening across north central IA and moved southeast. These storms quickly became severe and entered Keokuk county. Numerous downed trees, crop damage, and large hail were reported.

The northwest portions of the county received 2+ inches of rain in a short amount of time and wind gusts between 60-70 mph were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 26, 5:43 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 26, 5:43 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
643 PM CDT Thu Aug 26 2021

...AVIATION UPDATE...

.UPDATE...
Issued at 606 PM CDT Thu Aug 26 2021

Have issued a flash flood watch for the northern third of the
area.

Satellite trends show new convection developing further south
than expected. The concern is that this is the effective boundary
that the expected MCS will develop and move along. This first
round of storms may prime the ground for when the very heavy rain
occurs overnight.

The potential for storms to repeat over the same area may be
increasing given trends in more recent RAP runs. Regardless, an
extremely heavy band of rain looks very possible and it will be
mesoscale in nature; potentially 1-2 counties wide and 4-6
counties long.

If storms repeat over the same areas then amounts over 4 inches
are very possible.

&&

.SYNOPSIS...
Issued at 327 PM CDT Thu Aug 26 2021

18Z surface data has in inferred low in southwest Wisconsin. A warm
front ran east from the low across southern Wisconsin while an
outflow boundary moved toward the Mississippi river in eastern Iowa.
Dew points were in the 70s from the Ohio Valley west into the
central Plains. Dew points in the 40s and 60s were across the
northern Plains and upper Midwest.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 327 PM CDT Thu Aug 26 2021

The situation through sunrise Friday is a continuous nowcast where
surface, satellite and radar data along with conceptual models are
the inputs to the forecast.

The boundary from the overnight storm complex is providing the focus
for new storms in southeast Iowa. Satellite also shows an implied
air mass boundary so additional storms are expected to develop
across the southern third of the area through sunset. Outside of
some light rain and a possible thunderstorm north and west of Cedar
Rapids through sunset, the rest of the area looks to remain dry.

The question is what happens during the late evening and overnight
hours. Here the situation is not entirely clear.

Satellite data shows another upper level disturbance moving through
Nebraska. Given the agitated cumulus cloud field in the area
surrounding KFSD, the next organized storm complex will likely
develop in this area late this afternoon and evening.

Conceptually this storm complex should move east along the elevated
boundary seen in satellite along the IA/MN border toward Wisconsin.
A gradual southward sag to the storm complex is expected with it
reaching the northern parts of the area after midnight.

Given the high moisture levels in the atmosphere heavy rainfall is
likely. However the ground may soak up much of the rain given the
moderate to severe drought conditions across the northern parts of
the area.

If storms repeat over the same areas late tonight then excessive
rainfall is possible that 'could' result in flash flooding. Right
now we will not be issuing a flash flood watch but that could change
later this evening depending upon on how the storm complex develops
and evolves.

On Friday lingering nocturnal convection will dissipate during the
morning hours followed by new diurnal convection in the afternoon.
Again locally heavy rainfall will be possible from the stronger
storms.

Cloud cover and precipitation will dictate how warm it gets on
Friday. The potential does exist for another heat advisory with
areas south of I-80 being favored. Again this will depend upon cloud
cover during the day.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 327 PM CDT Thu Aug 26 2021

Continued hot and humid through the weekend with some relief next
week. Potentially active weather will continue. Heat headlines will
be assessed on a day by day basis.

Friday night
Assessment...low to medium confidence

Storms that develop Friday afternoon will continue into the evening
hours followed by dissipation. Boundaries from these storms will
then dictate where the next round of nocturnal storms will develop.
Right now the area north of I-80 is favored for the nocturnal storms.

Saturday
Assessment...medium confidence

Right now the model consensus has hot and humid conditions with no
rain expected during the daylight hours. Based on forecast high
temperatures and dew points, heat index readings of 100+ are
expected which would necessitate another heat advisory.

Saturday night/Sunday
Assessment...medium confidence

The models have slowed down the arrival of the next cold front.
Several model solutions keep Saturday night dry with the front
moving through on Sunday. Other solutions bring the front in very
late Saturday night and slowly move it through the area on Sunday.

Right now the model consensus has slight chance to chance pops
across the northwest half of the area Saturday night with chance
pops across the entire area on Sunday.

Monday through Thursday
Assessment...low to medium confidence

The cold front pushes through the area and then stalls/dissipates.
The models are, for the most part, in a cycle of daily diurnal
convection occurring with the highest pops in the afternoon and
evening. However the models also have several upper level
disturbances moving through in the flow aloft that may cause
convection to persist through the night and into the morning hours.

Right now the model consensus has slight chance to chance pops
Monday and Monday night, chance pops Tuesday and slight chance pops
Tuesday night and Wednesday. Wednesday night the model consensus has
mainly dry conditions followed by slight chance pops on Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 640 PM CDT Thu Aug 26 2021

Satellite/radar trends shows new convection has developed further
south than what the models indicated. This suggests that this is
where the nocturnal TSRA complex will develop and track east.
Through 06z/27 VFR conditions are expected outside of SHRA/TSRA.
After 06z/27 KDBQ has a high probability of IFR conditions with
TSRA. The rest of eastern Iowa and northern Illinois south of
Interstate 80 can expect mainly VFR conditions with patchy MVFR
conditions around sunrise Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from 10 PM CDT this evening through Friday
     morning for Benton-Buchanan-Delaware-Dubuque-Jackson-Jones-
     Linn.

     Heat Advisory until 8 PM CDT this evening for Des Moines-Henry
     IA-Jefferson-Lee-Van Buren.

IL...Flash Flood Watch from 10 PM CDT this evening through Friday
     morning for Carroll-Jo Daviess.

     Heat Advisory until 8 PM CDT this evening for Hancock-Henderson-
     McDonough-Warren.

MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.

&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Aug 26, 6:02 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
702 PM CDT Thu Aug 26 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
702 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Severe thunderstorms are possible over the outlook area tonight.
The area of greatest risk is over eastern Iowa into far northwest
Illinois, where the Storm Prediction Center has a Slight Risk in
place. The main severe weather risks will be damaging winds, large
hail and heavy rainfall. There is also a low potential for
isolated tornadoes.

Multiple rounds of storms will occur this evening and then again
overnight potentially over the same areas. Heavy rain is likely
and if storms repeat over the same areas, flash flooding may
result. Streams and creeks may also rise out of their banks. Current
indications suggest that this is more likley for areas generally
north of the Highway 30 corridor across northeast Iowa into
extreme northwest Illinois. A Flash Flood Watch has been issued
for these areas tonight into early Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

High levels of heat and humidity are anticipated to linger into
the weekend. Depending on cloud cover and thunderstorm
coverage, heat index values may be around 100 degrees on Friday
afternoon, and 100 to near 105 degrees on Saturday afternoon.

Periodic chances for thunderstorms will continue through much of
the period. There is a threat for severe storms Friday into
Friday night, especially over portions of eastern Iowa and
northwest Illinois. The primary threats are damaging winds and
large hail, with heavy rainfall a secondary threat. The severe
weather potential is more uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Also, any reports of
flooding would be appreciated.

12

In the hours before

Special weather statement, Aug 26, 7:23 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
823 PM CDT Thu Aug 26 2021

IAZ051-270215-
Benton IA-
823 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Benton
County through 915 PM CDT...

At 821 PM CDT, Doppler radar was tracking a thunderstorm
producing heavy rain near Vinton, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph. One to two inches of rain could
         fall in one hour.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding of low lying areas.

This strong thunderstorm will be near...
  Vinton around 840 PM CDT.

This includes Interstate 380 near mile marker 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.  If the storm does not move much in the next 30 to 45
minutes a flash flood warning may be needed.

&&

LAT...LON 4216 9222 4227 9218 4228 9192 4209 9198
TIME...MOT...LOC 0121Z 280DEG 5KT 4219 9207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Gibbs

The radar

The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Keokuk

When
August 26, 8:38 PM CST
Where
Keokuk County, 3.45 mi N of Thornburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.500, -92.330

A large tree was blown down, relayed from broadcast media.

Thunderstorm Wind, Keokuk

When
August 26, 9:20 PM CST
Where
Keokuk County, 0.69 mi S of Delta
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.320, -92.330

Sheriff's office reports 2 to 3 trees down over roads in Delta.

Thunderstorm Wind, Keokuk

When
August 26, 9:25 PM CST
Where
Keokuk County, 1.25 mi ENE of Sigourney Iowa Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.310, -92.160

A roof was blown off a barn at the EM's property.

Thunderstorm Wind, Keokuk

When
August 26, 9:30 PM CST
Where
Keokuk County, 0.52 mi W of Sigourney
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.330, -92.210

Measured by Iowa department of transportation, RWIS.

Thunderstorm Wind, Keokuk

When
August 26, 9:40 PM CST
Where
Keokuk County, 1.25 mi ENE of Sigourney Iowa Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.310, -92.160

Weather station measurement at residence.

Hail, Keokuk

When
August 26, 9:47 PM CST
Where
Keokuk County, 1.7 mi WNW of Sigourney
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.340, -92.230

Hail, Keokuk

When
August 26, 9:48 PM CST
Where
Keokuk County, 0.52 mi W of Sigourney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.330, -92.210

Hail, Keokuk

When
August 26, 9:49 PM CST
Where
Keokuk County, 2.08 mi SW of Signor Fld Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.360, -92.210

Thunderstorm Wind, Keokuk

When
August 26, 9:51 PM CST
Where
Keokuk County, 1.25 mi WNW of Sigourney
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.340, -92.220

Numerous 2-3 inch diameter tree branches down with two large trees down.

Thunderstorm Wind, Washington

When
August 26, 10:35 PM CST
Where
Washington County, 0.69 mi N of Lake Darling State Pk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.190, -91.900

Measured wind gust at Lake Darling State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975983, 975981, 975982, 975985, 975986, 975977, 975978, 975979, 975984, 975988.